Longterm narcotics or efexur?

Discussion in 'Fibromyalgia Main Forum' started by Tawra, Oct 30, 2006.

  1. Tawra

    Tawra New Member

    Hi, FM and CFS are not new to me. I've had it for 18 years.

    Here's my question. I have tried everything but long-term narcotics and effexur (sp).

    Has anyone had good luck with these?

    I took Ultram last week and it just made me sick to my stomache, headache and so tired I could hardly move. I was just plain "loopy" too, on a half of a pill! Augh!

    So the doc said all that's left is narcotics or effexur. I did feel better than I had in my entire life when my last child was born and I had an epideral. The doc said it was morphine that they used.

    My hubby couldn't believe it was me, I was so happy and felt great! Better than my usual "leave me alone, I'm in pain mode" :)

    I have heard really good things and really bad about exfexur and they doctor thinks I should try it.

    So where should I start?

    Thanks! Tawra
  2. mollystwin

    mollystwin New Member

    My SIL is living a nightmare due to effexor withdrawls. I know it does help some with fibro, but it did not help her at all. And she gained 30 lbs. She was always a thin person. When she tried to go off she got extremely ill. After months and months she's finally down to a tiny dose but just can't seem to get of entirely. Every time she tries she vomits for days and is extremly ill.

    In the meantime she has gained even more weight even on the tiny dose. She gains about 2 lbs per week without eating much. She was even on one of those plans where they delivered meals and ate only 1200 cals a day and still could not lose weight. I have heard many stories like this.

    Good Luck!
  3. Tawra

    Tawra New Member

    That's what I need is to gain more weight!

    That's part of the problem I am having with all these drugs is that they cause me to gain weight too. :-(

    Thanks for the input!

    Tawra
  4. Michelle_NZ

    Michelle_NZ New Member

    I also had a horrible Effexor experience. I had awful side effects when taking it - nausea, fatigue, chronic insomnia.

    I was only on it for 3 weeks, yet it took me another 4 weeks to reduce off it. It was the most horrible sickening experience ever. I was having to break open the capsules and count the beads out to try and get the dose small enough in the last week. And then the week after I took the last dose I spent every day balling my eyes out.

    Try googling "Effexor withdrawal" before you consider this drug. I wish I had never taken it, and there are plenty of others who agree with me.

    Some of the people on the message boards I visited while trying to get off the drug had been on it for years only because every time they tried to reduce off it, they got too sick to work. There is currently a class action law suit against the drug company that makes it. I would do some research and be well informed before popping that first pill.

    And I have found that most doctors have NO IDEA about the withdrawal effects or "discontinuation syndrome" - mine looked at me in surprise when I told them how sick I had been.

    Take care
    Michelle
  5. shootingstar

    shootingstar New Member

    I took Effexor for several months for depression - not pain. It worked very well for depression for a while, then stopped working. I was on a very high dose at one point, tapered the dose over time, and had no problems with withdrawal on stopping at all. It is an individual thing, and some people seem to have nightmare experiences stopping. I was happy to lose some extra pounds while taking it. It seemed to normalize my appetite as an initial effect.

    I was not taking this for pain - that was not a problem at that time - so have no input there.

    I feel narcotics can be safe if taken strictly as prescribed, but have no personal experience with them. If pain is your primary reason for changing medication, and you have no addictive tendencies, I would think narcotics might be more effective. All these medications seem to have inconsistent results - no one thing seems to work best for everyone.
  6. carebelle

    carebelle New Member

    effexor was a terrible drug for me also. I think it gave me stomach problems big time.I think it caused ulcers at least in me.
  7. rachel432

    rachel432 New Member

    i was put on effexor at one point to try to help with my headaches and not only did it not work but i was sick to my stomach the entire time i took it and it totally killed my sex drive. i stopped taking it after 2 months. there are a lot of people here with horrible stories about this med.
    rachel
  8. CelticAngel

    CelticAngel New Member

    I was on Effexor for over a year and was forced to abruptly stop taking it when I had to change insurances and it took them a few weeks to go through "authorizing" my meds. They denied it. I'm glad only because I don't ever want to take it again.... the withdrawl symptoms are way too severe. The only reason I started taking it in the first place was because my previous PCP was so insistant that my fatigue must be from depression that they would not move on to considering anything else until I did take it. There should be some kind of protocol in place that no patient should be abruptly taken off of it, whether the insurance decides to cover it or not, if it is a med you've been taking, you should be given enough medication to be able to titrate off of it slowly. BTW.. it did not do anything for my pain, it only made me slightly less irritable. Not enough to make the withdrawls worth it.
  9. Tawra

    Tawra New Member

    I decided to wait on the effexur and get some lortabs.

    So far they are helping much better.

    Thanks for the advice!
    Tawra
  10. Greenbean7

    Greenbean7 New Member

    I take Effexor and it works really well for me. I take the lowest dose it comes in and have been on that dose for about 2 years.

    I also take Vicadin for pain. The Effexor, for me, was for depression. Same reasons as some others, doc thought the problem was depression. How you could not be depressed when you are in constant pain is beyond me!

    I have had no weight gain with it, but yes, my sex drive drove off some where! No other side effects after the first few days of a slightly upset stomach.

    I used to take Zoloft as it was supposed to help my migraines. It didn't and after about 4 years I tapered off on it. The only withdrawal symptom I had was complete and total loss of emotional control. Some of us can cry at touching commercials, I could cry over beer commercials!

    Doc put me on Ultram ER (two weeks of samples) and I thought it was helping at first, but don't think so now. I will use the last of the samples tonight and then see how I feel after that. The Rx is $175 per month and I don't want to fill it if it isn't working. I figure a couple days without and I will be able to tell if it did anything or not.

    Hugzz
    Greenbean

    Stop and smell the puppies!
  11. Mini4Me

    Mini4Me New Member

    When a person needs pain relief, that's where fentanyl patches and oxycodone can help. Get off all the other junk, it's bad for your liver, and get on some real painkillers. That's what they're for!
    Mini

[ advertisement ]